Advertisement
 
YOU ARE HERE: LAT HomeCollections

Stores Told to Pull Excedrin Off Shelves : Warning on Capsules Issued After Cyanide Death in Wash. State

June 17, 1986|Associated Press

NEW YORK — The maker of Extra-Strength Excedrin capsules asked stores nationwide to pull them from shelves today after authorities in Auburn, Wash., confirmed that a cyanide-laced capsule caused the death last week of a 40-year-old woman.

Sue Snow, a bank manager, was found collapsed in her Auburn home by a relative last Wednesday. She died later that day at a hospital.

The county medical examiner's office confirmed Monday that Snow died of acute cyanide poisoning, and Auburn police said cyanide was found in Excedrin capsules discovered in her home.

Auburn Mayor Robert A. Roegner declared a public emergency Monday, and all Extra-Strength Excedrin capsules were pulled from store shelves in the Auburn area.

Nationwide Action

Bristol-Myers, the maker of Excedrin, today recommended similar action nationwide.

"Although we believe this to be a local, isolated incident, we are also asking all stores throughout the United States to quarantine Excedrin capsules for the time being and to remove Excedrin capsules from store shelves until we have more information on the situation in Auburn," said Harry Levine, a vice president of Bristol-Myers.

"This applies to Excedrin capsules only," he said. The product also is sold in tablet form.

Levine said the company had received no threats or communication relating to the poisoning.

Authorities believe that Snow, who was married and had two daughters, bought the capsules in Auburn a couple of days before she died.

No Cyanide in Other Bottles

There were 56 capsules left in the 60-capsule Excedrin bottle found near where Snow collapsed, officials said, and several of the remaining capsules contained significant amounts of cyanide.

But officials said no cyanide contamination was found in any of the bottles pulled from store shelves and tested by the FDA.

At least nine deaths have been linked to drug-tampering since seven people in the Chicago area died in 1982 after taking Extra-Strength Tylenol contaminated with cyanide.

Last month, a University of Texas student died of cyanide poisoning that authorities linked to a bottle of Anacin-3.

Advertisement
Los Angeles Times Articles
|
|
|